Iowa, 2014

Flooding in Iowa, August 28 to 30, 2014

August 28 to 30, 2014 · NWS OAX · 3 events in 2 counties and zones

Above normal precipitation occurred across most of the region during the month of August. A particularly wet period occurred at the end of the month though as two days of repeated heavy rainfall led to river flooding across parts of eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Above normal precipitation occurred across most of the region during the month of August. A particularly wet period occurred at the end of the month though as two days of repeated heavy rainfall led to river flooding across parts of eastern Nebraska and western Iowa. Most of the flooding was minor, but did cause some road closures and crop damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 11:35 AM CST, 51 minutes earlier.

Area forecast discussion, Aug 28, 11:35 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1235 PM CDT THU AUG 28 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 327 AM CDT THU AUG 28 2014

FORECAST CONCERNS IN THE SHORT TERM WILL BE ONGOING RAINFALL AND
FLASH FLOOD HEADLINES THIS MORNING...THEN ADDITIONAL RAINFALL
THROUGH FRIDAY EVENING.

THE 00Z OAX SOUNDING HAD 1.69 INCHES OF PWAT WITH NEARLY 1200J/KG
CAPE AND A WARM CLOUD DEPTH OF OVER 4KM.  CLOUD BEARING FLOW WAS
AROUND 15KTS. INITIAL PWATS WERE OVERDONE ON THE 00Z
ANALYSIS...HOWEVER RECENT SPC MESOANALYSIS DO SHOW AN INCREASE OF
PWATS TO AROUND 2.1 INCHES NEAR HEBRON.  THE 00Z 60KT H3 JET HAD
ROUNDED TO BASE OF THE TROF AND WAS MOVING ACROSS COLORADO AND NEW
MEXICO.  THE H5 CLOSED LOW WAS CENTERED OVER SOUTHERN WYOMING WITH
LEAD SHORTWAVE ENERGY OVER THE PLAINS.  A SWATH OF 6-8 DEG C H7
DEWPOINTS COINCIDED WITH THE MOIST PLUME ON THE WATER VAPOR
SATELLITE IMAGERY. AT H85...12 TO 17 DEGREE C DEWPOINTS COVERED A
LARGE AREA OVER THE PLAINS.

WIDESPREAD SHOWERS AND THUNDERSTORMS WERE NOTED OVER SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS AT 05Z WITH BAND OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE FORECAST AREA.  WATER VAPOR
SATELLITE IMAGERY SHOWED A TROPICAL CONNECTION OF MOISTURE ACROSS
MEXICO INTO TEXAS...KANSAS AND NEBRASKA.

AT 06Z...SURFACE LOW PRESSURE EXTENDED FROM NEAR OGALLALA INTO
WESTERN KANSAS WITH SURFACE FRONT EXTENDING TOWARD HEBRON TO NORTH
OF TOPEKA. THROUGH TODAY...THE DETERMINISTIC MODELS ARE CONSISTENT
IN OPENING UP THE H5 WAVE AS IT MOVES INTO WESTERN NEBRASKA AND
WESTERN KANSAS.  SURFACE LOW PRESSURE SHIFTS TOWARD NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.  MEANWHILE...THE 30-40KT LOW
LEVEL JETS VEERS AND INCREASE OVER THE FORECAST AREA WITH INCREASING
MID LEVEL UVV AND BROAD UPPER LEVEL SUPPORT.  MAX UVV OVER THE
FORECAST AREA IS BETWEEN NOW AND 15Z...WHICH THEN SHIFTS INTO
EASTERN IOWA BY 18Z. LIFT ALONG WITH WARM ADVECTION CONTINUES
THROUGH THE AFTERNOON. WARM CLOUD PROCESSES WILL MAKE CONDITIONS
EFFICIENT FOR PRODUCING RAINFALL AND WITH INCREASING UVV/LOW LEVEL
JET CONDITIONS REMAIN FAVORABLE FOR LOCALLY HEAVY RAIN. REGARDING
HEADLINES...CLOUD BEARING WINDS DO INCREASE AND THIS IS A CONCERN
FOR PARTS OF FLASH FLOOD WATCH. SO FAR RAINFALL RATES HAVE MAINLY
BEEN IN THE .5 TO 1 INCH AREA WITH LOCALIZED 1 TO 1.5 INCH PER
HOUR RATES OVER CASS COUNTY. SHOULD BE GETTING INTO MAX LIFT
BETWEEN NOW AND 15Z.  CELL MERGERS AND STORM RE- DEVELOPMENT WILL
CONTRIBUTE TO LOCALLY HIGHER RAIN TOTALS. FOR NOW WILL KEEP FLASH
FLOOD WATCH AREA INTACT WITH GENERAL 1 TO 2 INCH AMOUNTS FORECAST
AND LOCALLY HIGHER 2-4 INCH AMOUNTS POSSIBLE.  AS THE AREA LIFTS
NORTH...CAN BEGIN TO TRIM. WITH CONTINUED WARM ADVECTION
THUNDERSTORMS WILL CONTINUE TO POP UP IN THE AFTERNOON. NOT SURE
HOW MUCH SUN WILL BE SEEN...BUT WARM AIRMASS AND AND ANY BREAKS
COULD ALLOW HIGHS IN THE 80S.  INSTABILITY WILL INCREASE ACROSS
THE SOUTHERN PARTS OF THE FORECAST AREA TODAY...SO A FEW STRONGER
STORMS MAY DEVELOP.

SLOW MOVING SYSTEM WILL REMAIN IN THE AREA TONIGHT AND FRIDAY AS
OPEN WAVE SWINGS THROUGH. ADDITIONAL RAIN TONIGHT AND FRIDAY IS
FORECAST...BUT SHOULD NOT BE AS HEAVY...WITH A TRACE TO A HALF AN
INCH IN THE NORTHWEST HALF OF THE FORECAST AREA...AND A HALF TO 1
INCH IN THE SOUTHEAST HALF OF THE CWA.

SATURDAY IS STILL LOOKING MAINLY DRY. THERE IS SOME INSTABILITY TO
WORK WITH...SO WILL WANT TO RE-ASSESS MOISTURE FOR ANY INSTABILITY
SHOWERS.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 AM CDT THU AUG 28 2014

THERE IS A BREAK IN THE STORMY WEATHER SATURDAY NIGHT...HOWEVER
THUNDERSTORM CHANCES INCREASE SUNDAY AFTERNOON AND SUNDAY NIGHT.
DO MAINTAIN LIKELY POPS DURING THIS TIME WITH A SHORTWAVE TROF
PUSHING THROUGH THE PLAINS AND HIGH PWATS RETURN AHEAD OF THE
FRONT.  HAVE A DRIER PERIOD FORECAST MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1229 PM CDT THU AUG 28 2014

VARIABLE CONDITIONS ARE LIKELY ACROSS THE TAF SITES THROUGH THE
AFTERNOON...WITH PRIMARILY MVFR LIKELY THROUGH THE AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
SO HAVE PUT IN A TEMPO GROUP OF -SHRA WITH AMENDMENTS NEEDED ONCE
THUNDER LOOKS IMMINENT. OTHERWISE...WENT WITH PREVAILING SHOWERS
OVERNIGHT WITH POTENTIAL FOR REDUCED VISIBILITY IN FOG.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...KERN
Hazardous weather outlook, Aug 28, 11:06 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 PM CDT THU AUG 28 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1206 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER TODAY
AND TONIGHT. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY
HAZARDS.

DUE TO RECENT RAINS AND SATURATED SOILS...ADDITIONAL RAINFALL MAY
PRODUCE LOCALIZED FLASH FLOODING AND RIVER FLOODING THROUGH
TONIGHT.

MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED DOWNSTREAM
FROM BROWNVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. BRIEF HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT.
IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.

MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE DOWNSTREAM
FROM BROWNVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE AT OMAHA.

In the hours before

Local storm report, Aug 28, 9:19 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1019 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       2 SW PAPILLION          41.14N 96.07W
08/28/2014  M3.63 INCH       SARPY              NE   COCORAHS

&&

BRAND
Local storm report, Aug 28, 9:38 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       3 ESE UTICA             40.88N 97.29W
08/28/2014  M3.39 INCH       SEWARD             NE   PUBLIC

0919 AM     HEAVY RAIN       4 WSW BELLEVUE          41.13N 95.99W
08/28/2014  M3.36 INCH       SARPY              NE   PUBLIC

&&

BRAND
Local storm report, Aug 28, 9:55 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1055 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       5 WNW WEST POINT        41.87N 96.80W
08/28/2014  M3.32 INCH       CUMING             NE   PUBLIC

0919 AM     HEAVY RAIN       BELLEVUE                41.16N 95.92W
08/28/2014  M3.22 INCH       SARPY              NE   PUBLIC

&&

BRAND
Local storm report, Aug 28, 9:57 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1057 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       1 ESE WEEPING WATER     40.86N 96.12W
08/28/2014  M3.04 INCH       CASS               NE   PUBLIC

&&

BRAND
Local storm report, Aug 28, 9:58 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       13 W OMAHA              41.26N 96.26W
08/28/2014  M3.02 INCH       DOUGLAS            NE   PUBLIC

0919 AM     HEAVY RAIN       4 WNW CHALCO            41.21N 96.21W
08/28/2014  M3.01 INCH       DOUGLAS            NE   PUBLIC

&&

BRAND
Local storm report, Aug 28, 10:00 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1100 AM CDT THU AUG 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       FREMONT                 41.44N 96.49W
08/28/2014  M3.31 INCH       DODGE              NE   CO-OP OBSERVER

&&

BRAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
August 28, 12:26 PM CST to August 29, 6:15 AM CST
Where
Fremont County, 1.14 mi NNW of Randolph to 1.94 mi NNW of Randolph
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.886, -95.575

Repeated thunderstorms on the 27th and 28th of August caused heavy rainfall and the West Nishnabotna River to go into flood. The river rose above flood stage on the afternoon of the 28th, the river created and fell below flood stage that evening. The flooding was generally minor and confined to low-lying areas along the river.

Flood, Fremont

When
August 28, 4:31 PM CST to August 29, 6:15 AM CST
Where
Fremont County, 2.09 mi NNW of Riverton to 2.44 mi NW of Riverton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.706, -95.590

Repeated thunderstorms on the 27th and 28th of August caused heavy rainfall and the West Nishnabotna River to go into flood. The river rose above flood stage on the afternoon of the 28th, crested that late evening, and fell below flood stage in the early morning on the 29th. The flooding was generally minor and confined to low-lying areas along the river.

Flood, Page

When
August 28, 10:23 PM CST to August 30, 2:07 AM CST
Where
Page County, 3.32 mi NNE of Clarinda to 1.16 mi W of Hawleyville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.774, -95.006

Repeated thunderstorms on the 27th and 28th of August caused heavy rainfall and the Nodaway River to go into flood. The river rose above flood stage on the evening of the 28th, the river created during the afternoon of the 29th, and fell below flood stage in the early morning of the 30th. The flooding was generally minor and confined to low-lying areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544535, 544536, 544537.